Alert archive / South Dakota / Red Flag Warnings in 2022

Red Flag Warning 7, NWS Sioux Falls, SD

April 4, 20229 counties in South Dakota

NWS Sioux Falls, SD issued this red flag warning at Apr 4, 2022, 3:20 AM CDT for 9 counties in South Dakota. It took effect at Apr 4, 2022, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2022, 3:20 AM CDT (08:20 UTC)
In effect from
Apr 4, 2022, 12:00 PM CDT
Expired
Apr 4, 2022, 9:00 PM CDT
In force
9 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hutchinson County, SD, Jerauld County, SD

The radar

The Sioux Falls radar (KFSD), 141 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-105 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WWUS83 KFSD 040820
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
320 AM CDT Mon Apr 4 2022

SDZ050-057-063-050200-
/O.NEW.KFSD.FW.W.0007.220404T1700Z-220405T0200Z/
Gregory-Brule-Charles Mix-
320 AM CDT Mon Apr 4 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR SOUTH CENTRAL SOUTH
DAKOTA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning, which is in effect from noon today to 9 PM CDT this
evening. 

* AFFECTED AREA...In South Dakota...Fire weather zone 050 
  Gregory, fire weather zone 057 Brule, and fire weather zone 
  063 Charles Mix. 

* WIND...Southerly sustained winds 20 to 25 mph with gusts to 35 
  mph.

* HUMIDITY...Lowest relative humidity of 20 to 25 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
958 
WWUS83 KFSD 041653
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
1153 AM CDT Mon Apr 4 2022

SDZ050-057-063-050200-
/O.CON.KFSD.FW.W.0007.220404T1700Z-220405T0200Z/
Gregory-Brule-Charles Mix-
1153 AM CDT Mon Apr 4 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR SOUTH CENTRAL SOUTH DAKOTA...

* AFFECTED AREA...In South Dakota...Fire weather zone 050 
  Gregory, fire weather zone 057 Brule, and fire weather zone 
  063 Charles Mix. 

* WIND...Southerly sustained winds 20 to 25 mph with gusts to 
  35 mph. 

* HUMIDITY...Lowest relative humidity of 20 to 25 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
197 
WWUS83 KFSD 042015
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
315 PM CDT Mon Apr 4 2022

SDZ050-057-063-050415-
/O.NEW.KFSD.FW.W.0008.220405T1700Z-220406T0200Z/
/O.CON.KFSD.FW.W.0007.000000T0000Z-220405T0200Z/
Gregory-Brule-Charles Mix-
315 PM CDT Mon Apr 4 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR SOUTH CENTRAL SOUTH DAKOTA...
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT TUESDAY FOR 
GUSTY WINDS AND LOW HUMIDITY FOR SOUTH CENTRAL SOUTH DAKOTA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning, which is in effect until 9 PM CDT this evening. A Red 
Flag Warning has also been issued from noon to 9 PM CDT Tuesday. 
 
* AFFECTED AREA...In South Dakota...Fire weather zone 050 
  Gregory, fire weather zone 057 Brule, and fire weather zone 
  063 Charles Mix. 

* WIND...For today, southerly sustained winds 20 to 25 mph with 
  gusts to 35 mph. For Tuesday, west to northwesterly sustained 
  winds 20 to 30 mph with gusts 30 to 45 mph. 

* HUMIDITY...Lowest relative humidity of 15 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ052-058-059-064-065-068-050415-
/O.NEW.KFSD.FW.W.0008.220405T1700Z-220406T0200Z/
/O.EXA.KFSD.FW.W.0007.000000T0000Z-220405T0200Z/
Jerauld-Aurora-Davison-Douglas-Hutchinson-Bon Homme-
315 PM CDT Mon Apr 4 2022

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR SOUTHEASTERN SOUTH DAKOTA... 
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT TUESDAY FOR 
GUSTY WINDS AND LOW HUMIDITY FOR SOUTHEASTERN SOUTH DAKOTA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning, which is in effect until 9 PM CDT this evening. A Red 
Flag Warning has also been issued from noon to 9 PM CDT Tuesday. 

* AFFECTED AREA...In South Dakota...Fire weather zone 050 
  Gregory, fire weather zone 057 Brule, and fire weather zone 
  063 Charles Mix. 

* WIND...For today, southerly sustained winds 20 to 25 mph with
  gusts to 35 mph. For Tuesday, west to northwesterly sustained 
  winds 20 to 30 mph with gusts 30 to 45 mph. 

* HUMIDITY...Lowest relative humidity of 15 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ013-SDZ038-053-054-060-061-066-069-070-050415-
/O.NEW.KFSD.FW.W.0008.220405T1700Z-220406T0200Z/
Dixon-Beadle-Sanborn-Miner-Hanson-McCook-Turner-Yankton-Clay-
315 PM CDT Mon Apr 4 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT TUESDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR SOUTHEASTERN SOUTH DAKOTA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning, which is in effect from noon to 9 PM CDT Tuesday. 

* AFFECTED AREA...In Nebraska...Fire weather zone 013 Dixon.In 
  South Dakota...Fire weather zone 038 Beadle, Fire weather zone 
  053 Sanborn, Fire weather zone 054 Miner, Fire weather zone 
  060 Hanson, Fire weather zone 061 McCook, Fire weather zone 
  066 Turner, Fire weather zone 069 Yankton, and Fire weather 
  zone 070 Clay. 

* WIND...West to northwesterly sustained winds 20 to 30 mph with
  gusts 30 to 45 mph. 

* HUMIDITY...Lowest relative humidity of 15 to 25 percent. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Apr 4, 3:09 AM CDT, 11 minutes earlier.

Area forecast discussion, Apr 4, 3:09 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
309 AM CDT Mon Apr 4 2022

.SHORT TERM...(Today and Tonight)
Issued at 303 AM CDT Mon Apr 4 2022

KEY MESSAGES:
1. Numerous hazards expected over the upcoming week.
2. Fire danger very high for portions of the area Monday/Tuesday.
3. Deepening upper trough brings precip chances Tuesday-Thursday.
4. Same trough brings risk for high winds Wednesday/Thursday.
5. Dry and much warmer next weekend; more fire danger likely.

THIS MORNING:  Stratus continues to drop southward behind departing
upper trough.  At the surface, high pressure continues to slide east
across South Dakota, and as clouds thin, temperatures quickly drop
into the 20s. Radiational fog development will be possible
through early morning, especially along cloud edges and thinning
area of stratus.

TODAY:  A secondary mid-lvl vorticity maxima will slide east of the
area this morning, with increasing low lvl warm advection commencing
through the morning.  This may allow an area of mid-upr clouds to
float eastward through the day. At the surface, high pressure will
move east of the area by mid-day, and sfc cyclogenesis will begin
over western South Dakota. The intensifying SPG will produce
gusty south to southwest winds through areas west of the James
River this afternoon. Temperatures climb into the upper 50s to
lower 60s, with soundings indicating potential for dew points into
the lower to middle 20s. This combo will create very high to
extreme fire danger risks over portions of the area. See separate
fire weather discussion for further details.

TONIGHT: Energy ejecting out of the Northern Rockies tonight will
push a surface front eastward across the Dakotas after dark. Surface
winds will stay very gusty overnight, with some enhancement over the
higher terrain areas.  The increasing winds and mid-lvl clouds will
keep overnight lows warm, and have increased temperatures in most
areas. After midnight, a band of low-mid lvl moisture along an
advancing warm advection zone will lead to an narrow area of
scattered showers. The rapid eastward advancement of this upper
system eastward will limit moisture return, and also limit the
potential precipitation development. The areas with the greatest
potential for rain will be along and east of I-29 where lift and
moisture convergence are maximized.

.LONG TERM...(Tuesday through Sunday)
Issued at 303 AM CDT Mon Apr 4 2022

TUESDAY:  The aforementioned surface front will quickly race
eastward Tuesday morning, as the upper trough begins to pivot and
deepen over the Dakotas. The greatest concern on Tuesday will be the
rapid spread of deeply mixed airmass over the Plains.  Soundings
indicate potential to mix to nearly 600 mb at times, especially west
of the James River Valley. This depth of mixing will also tap into a
strong layer of winds aloft by Tuesday afternoon, increasing the
potential for 40+ MPH winds. Have generally lowered dew points over
the CWA, which in return increases the fire danger risk.  See
separate discussion for more info. While not in the forecast, I
can't rule out the potential for some very high based convective
showers to develop over central SD by mid-afternoon.

WEDNESDAY-THURSDAY: The wobble of the upper level low will dictate
just how windy, wet, and cold Wednesday and Thursday are in the
region.  Latest guidance continues to hint at the return of
convectively driven showers arriving from the northwest on
Wednesday as a lobe of vorticity rotates through the area. Winds
will also be near advisory levels at times, especially west of
I-29. GFS/ECMWF show the area tapping into a 50 knot wind layer
AOA 800 mb Wednesday afternoon. Some significant increases in wind
speeds were made to the populated guidance during this forecast.
By Thursday, this upper level system will have shifted into the
Great Lakes region, leaving the local area in a prime area for
strong winds and convective snow/rain Thursday. In fact, ECMWF
ensemble suggests that 850mb winds on the western flank of this
upper trough will be at or above the 99th percentile of
climatology. At this point confidence is very high that we'll have
at least wind advisory criteria in a considerable part of the
CWA, with some low end probability of high wind warning criteria
in south central SD. Temperatures remain well below normal, and
may be driven lower by precipitation.

FRIDAY-SUNDAY: A turbulent mid-week will give way to much warmer,
and continued dry conditions for the upcoming weekend. It looks
like we have the potential to shift towards a high amplitude long
wave pattern next weekend and into early next week, with mid-lvl
ridging spreading into the central US for the upcoming weekend.
Temperatures are expected to climb above normal, but winds may
also increase bringing another high fire danger risk by Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1042 PM CDT Sun Apr 3 2022

Stratus with MVFR cigs are moving south across the region, with
IFR/LIFR cigs possible north of the I-90 corridor. There is also
potential for fog during the overnight period, though uncertainty
remains on how far low visibilities may spread...with fog looking
least likely across NW Iowa. After winds become calm and variable
from west to east, southerly winds will bring in drier air and lift
the fog during the morning hours. Southerly winds will become breezy
during the afternoon hours with strongest gusts west of I-29 in the
25 to 30 knot range.

&&

.FIRE WEATHER...
Issued at 303 AM CDT Mon Apr 4 2022

The increasing surface pressure gradient will lead to 20+ mph
sustained winds through the western MO river valley Monday
afternoon. Soundings indicate deep mixing up to 700-600 mb this
afternoon, and this should result in relative humidity values in
the 20-30 percent range. Will go ahead and issue a red flag
warning for the far southeastern portions of the CWA. Further
east, despite the lower RH, the strongest winds may not arrive
early enough in the day for a prolonged fire danger risk.

Greater concerns for fire weather arrive on Tuesday behind a
progressive frontal boundary Tuesday morning.  We're anticipating a
deeply mixed airmass to move off the front range and through
Nebraska and South Dakota quickly in the afternoon. Soundings
support extreme mixing, increasing the potential for dew points
into the lower teens in many areas. If we can maximize mixing,
then we should see gusts approaching 40 mph at times. Only a
couple things that could lower fire danger slightly, one of those
being the potential for a light wetting rain Tuesday morning
through central South Dakota. There may also be a low-end
potential for high-based convective showers in the afternoon. All
this said, as we've seen over the past days, even with RH values
of 35-40%, the fuels in the area are well cured and primed for
fire development in strong winds. A fire weather watch may be
needed for Tuesday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from noon today to 9 PM CDT this evening for
     SDZ050-057-063.

MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...APT
FIRE WEATHER...Dux
Hazardous weather outlook, Apr 3, 7:20 PM CDT, 8 hours before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
720 PM CDT Sun Apr 3 2022

IAZ001>003-013-014-021-022-MNZ071-072-080-081-089-090-097-098-SDZ040-
056-050030-
Lyon-Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Lincoln-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brookings-Moody-
720 PM CDT Sun Apr 3 2022

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota and east central South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A large storm system will bring the chance for rain and snow to the
region Tuesday through Thursday. Periods of gusty winds are also
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ012-020-031-032-NEZ013-014-SDZ038-039-050-052>055-057>071-050030-
Sioux-Plymouth-Woodbury-Ida-Dixon-Dakota-Beadle-Kingsbury-Gregory-
Jerauld-Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-
Yankton-Clay-Union-
720 PM CDT Sun Apr 3 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

For Monday, low to near-critical relative humidity values with
breezy south/southeast winds will result in elevated fire weather
concerns, particularily during the afternoon hours. Winds will remain
breezy overnight into Tuesday as a large storm system moves towards
the area, and will bring the chance for rain and snow Tuesday through
Thursday. Periods of gusty winds are also expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 3:15 PM CDTRed Flag WarningFSDAurora, Beadle, Bon Homme, Brule, Charles Mix, Clay and 11 more30 hr

Nearby

Red Flag Warnings in South Dakota, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.